Colorado, 2023

Hail in Colorado, June 20, 2023

June 20, 2023 · NWS GLD · 3 events in 1 county or zone

On the evening of June 20th, an isolated severe thunderstorm developed in East-Central Colorado along a dryline present in the region. This thunderstorm yielded hail up to quarters in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the evening of June 20th, an isolated severe thunderstorm developed in East-Central Colorado along a dryline present in the region. This thunderstorm yielded hail up to quarters in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 4:00 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 20, 4:00 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Tue Jun 20 2023

.SHORT TERM...(This evening through Wednesday Night)
Issued at 230 PM MDT Tue Jun 20 2023

As of 330 pm CDT, 230 pm MDT, skies across the Tri-State Region were
partly to mostly cloudy as a result of pesky morning cumulus and
high clouds spreading in from the southwest. Despite the clouds,
temperatures have recovered into 80s. We are also observing quite a
moist low level with dewpoints across the area in the upper 50s
across parts of east Colorado to as high as near 70 degrees across
northwest Kansas. At the surface, a broad low pressure/lee trough
was positioned across eastern Colorado and we're beginning to see
sharpening of the dewpoints along this line. It is this line that we
may see some convection firing on later today, most likely in
northeastern Colorado. Aloft, a shortwave trough is progressing
across the Rockies and should eject out across the High Plains later
this afternoon.

For the rest of today, the main convective activity should fire
along the lee trough across eastern Colorado. Convective allowing
models came into agreement on the 12z runs of a storm or two firing
in northeast Colorado, in particular Yuma County and then slowly
marching east into the evening hours before dissipating. The
environment is fairly supportive of supercell structures and thus
severe weather. Latest mesoanalysis indicates 2500-3000 j/kg of
SBCape and 2-6 km AGL lapse rates of 7.5-8 C/km lapse rates shows
favorable instability, and the shear is also there with 0-6 km bulk
shear 30-40 kts. The atmospheric moisture is quite rich with Pwats
of 1-1.4 inches for most of the area, as well as 100 mb mean mixing
ratios of 10 to perhaps 17 across the far eastern portions of the
area. With the surface trough in place as shown by the radar
fineline from Sharon Springs, Kansas to Bethune, Colorado to Yuma,
Colorado, expect a storm or two to fire along this line and slowly
migrate to the east. Most likely, I expect convective development
along the fineline in Yuma County, with storm movement east
eventually into extreme southwest Nebraska. Main severe weather
threats will be large hail, potentially to around 2 inch in
diameter, and wind gusts to 70 mph. Heavy rainfall also anticipated
with the amount of moisture available. At least for today, the flash
flood threat may be minimized (but not zero) as this storm will be
moving over locations that haven't experienced heavy rain or
flooding in the last several days. That being said, can not totally
rule out a flash flood threat.

Attention then turns east overnight as there may be yet another
round of convective development. This time, we are discussing the
potential for elevated severe storms that fire after midnight CDT
along and east of Highway 83. The setup will involve a low level jet
that forms around 1 km off the surface, and as the nose of this 30-
35 kt jet moves into the region, we should see storms fire along a
north/south oriented line on the eastern edge of this substantial
low level moisture boundary. Soundings are quite impressive, showing
saturation around 1 km aloft and a completely uncapped atmosphere
from there up. MUCape is quite, quite impressive with readings
around to greater than 4000 j/kg for most models. Wind shear seems
to be the limiting factor for these storms since their firing above
the low level inversion, cutting them off from the southeast winds
at the surface and reducing the overall shear available. Winds
aloft, in the mid-levels of the atmosphere, also weaken
substantially which also lowers the available wind shear. Another
concern is the amount of moisture available for these storms...it
will not be a limiting factor, but rather with precipitable water
readings of potentially up to 1.60 inches, these storms will be very
efficient rain producers too. Therefore, the main threats with these
overnight storms will be large hail, to the size of golfballs
possible, and also heavy rainfall and flash flooding. As with the
earlier convection, this rain should fall across areas that haven't
been soaked in the past 4 days so the flash flood threat may not be
as high as if this rain fell elsewhere, but still potential is there
for overnight flooding.

For tomorrow, the convective forecast looks good but there are
definitely some uncertainties, including how the overnight elevated
convection will impact tomorrow's environment as well as the morning
low-level dense cloud cover. Overall, there should be two potential
rounds of storms tomorrow. First, storms should fire during the
afternoon along the moisture gradient/lee trough across eastern
Colorado. These storms are likely to be isolated/discrete, and
therefore potentially supercellular in structure. Environment looks
supportive of severe storms with SBCape of 3000-3500 j/kg, low level
lapse rates along the boundary of nearly 8 C/km, 0-6 km bulk shear
of 30-40 kts by around 00z, and 0-3 km helicity of 100-200 m2/s2 by
00z as well. These parameters will support all modes of severe
weather, including tornadoes, across primarily eastern Colorado.
Then, attention will turn to a second round of storms expected
late...they will form initially along the Colorado Front Range, then
move east to southeast across the Plains, reaching our forecast area
around to after midnight MDT. Storms will then continue southeast
through the region as a complex, producing potential damaging winds,
large hail, heavy rainfall and flash flooding. Areas that have
experienced flooding recently (last week or two) will receive rain,
potentially quite heavy depending on the storm track. Overall,
Wednesday looks fairly busy potentially, and could be a long-
duration event with both afternoon/evening and overnight convection
to keep a watch on.

.LONG TERM...(Thursday through Tuesday)
Issued at 130 PM MDT Tue Jun 20 2023

Southwest flow continues Thursday and Friday between a ridge over
the southern plains and trough over the western CONUS. Plentiful
low level moisture will be available on Thursday as the next
shortwave moves through. Scattered showers and isolated storms
will be ongoing through the day, but a more robust cluster of
storms is forecast to move out of Colorado and across the area
Thursday night. Main hazard will be heavy rain and flash flooding.
If destabilization can occur, which is uncertain given extent of
the cloudiness, deep layer shear will be sufficient for a few
severe storms as well in the afternoon and evening hours. Friday
looks to be a more typical set up, with afternoon and evening
storms developing as shortwave trough moves across on eastern
periphery of the cut off low moving into the northern Rockies.
Models currently suggest northern and eastern areas will see best
chances of thunderstorms. Instability and deep layer shear will be
sufficient for risk of severe storms where they do form.

Pattern begins to change somewhat over the weekend and into early
next week. Upper low will be over the northern plains on Saturday
and the Great Lakes on Sunday, resulting in zonal flow
transitioning to a northwest flow. Then early next week a ridge
amplifies over the Rockies on Monday and moves into the plains on
Tuesday. End result will be lower thunderstorm chances and warmer
temperatures during this period. In fact, would not be surprised
if this period remains completely dry. Nonetheless, may see an
isolated storm or two on Sunday in the northwest flow, but
instability will be very limited, currently forecast to be less
than 500 j/kg, so severe risk will be minimal. On Monday and
Tuesday, may see weak shortwaves rotating around the ridge axis
and into the area from the west, though better chances will
remain much further north in the northern plains where ridge is
weaker. Instability does gradually get better both days and deep
layer shear will strong, but forcing may be the missing ingredient
both days depending on strength of the ridge. Temperatures will
be in the 80s and 90s, with Tuesday the warmest day near the ridge
axis.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 500 PM MDT Tue Jun 20 2023

KGLD...VFR conditions are expected from taf issuance through 07z
with winds from the east-southeast 11-13kts. From 08z-19z, sub VFR
cigs are expected in stratus and possibly some fog. Winds
generally from the east-southeast around 10kts. After 20z, VFR
conditions are expected to return with winds continuing from the
east-southeast, slowly increasing in the afternoon with gusts up
to 25kts or so. At this time, no precipitation is expected.

KMCK...VFR conditions are expected from taf issuance through 05z
with winds from the east-southeast 11-13kts. From 06z-16z, sub VFR
cigs are expected in stratus and possibly some fog. Elevated
thunderstorms are possible near/over the terminal in the 06z-11z
timeframe. Winds continue from the east-southeast around 10kts.
After 17z, VFR conditions return with winds slowly increasing from
the east with gusts up to 20kts or so anticipated.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jun 20, 1:32 PM MST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
232 PM MDT Tue Jun 20 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
232 PM MDT Tue Jun 20 2023 /332 PM CDT Tue Jun 20 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A conditional chance for a severe storm or two exists north of
Interstate 70 late this afternoon and into the evening. If a storm
does develop, large hail to two inches in diameter, damaging winds to
70 mph, and torrential rainfall would be the primary hazards.

Additional storms are possible overnight tonight along and east of
Highway 83. The primary threats with these storms will be large hail,
to the size of golfballs, and torrential rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Thunderstorms are expected to increase in coverage Wednesday,
Thursday, and Friday across the area. Severe storms are possible
with the potential for large hail, damaging wind, and perhaps a
tornado. Torrential rainfall will also accompany any storm leading
to the continued risk for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 20, 5:03 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
603 PM MDT Tue Jun 20 2023

COZ090-210030-
Yuma County CO-
603 PM MDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of west central Yuma
County through 630 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Cope, or 17 miles south of Yuma. This storm was
nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Yuma
County, including the following locations... Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3995 10259 3979 10259 3979 10280 3994 10280
TIME...MOT...LOC 0003Z 223DEG 2KT 3987 10273

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KAK
Special weather statement, Jun 20, 5:29 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
629 PM MDT Tue Jun 20 2023

COZ090-210100-
Yuma County CO-
629 PM MDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of west central Yuma
County through 700 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Cope, or 18 miles south of Yuma. This storm was
nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Yuma
County, including the following locations... Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3980 10260 3980 10280 3992 10280 3993 10261
TIME...MOT...LOC 0029Z 223DEG 2KT 3985 10273

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KAK

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yuma

When
June 20, 5:39 PM MST
Where
Yuma County, 1.15 mi ESE of Abarr
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.842, -102.701

Spotter reported nickel sized hail at location.

Hail, Yuma

When
June 20, 5:45 PM MST
Where
Yuma County, 2.23 mi SSE of Abarr
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.819, -102.707

Report received of nickel sized hail at location. Location is radar-estimated.

Hail, Yuma

When
June 20, 6:00 PM MST
Where
Yuma County, 3.62 mi SW of Abarr
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.809, -102.763

Off duty NWS employee reported quarter sized hail at location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113609, 1113610, 1113608.